Ask an expert
Question

03 Aug 2010

Stressed/Burned out?
Hi Doc

The past two months have been very stressful - we''ve sold our house and are currently staying in a flat on the 8th floor while looking for another house. I have a 3 yr old boy and 7 yr old girl - they seem to manage ok, but I''m falling apart. I went to the GP who prescribed Serdep 50mg (which gave me panic attacks) then she changed it to 25mg in the evening together with Urbanol 5mg (3x daily), Lamictin 25mg (evening) and Stilnox.

I still cry at the drop of a hat. The stilnox only lasts 4 hours, so I have to take it at about 1am. Does this medication work together or against each other? I saw a psycologist who suggested I write letters to everyone close to me to see if there is something in the past that I haven''t dealt with. My problem is I have absolutely no control over my emotions - I either cry or get angry and I need to cope now.

What do you suggest. (I was on convulex and zyprexa which I stopped 3 months ago, and apparently that has an influence on the " dip" ).
Answer 3,007 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Interesting, isn't it, how resilient children often are ?
The treatments you describe are a litle odd and surprising - what diagnosis has your GP made ? Over-all, you really should rather seek a consultation with a good local psychiatrist for a full re-assessment and reconsideration of your treatments. The drugs you describe include antidepressants ( which may fit with your descriing all that crying ) and Lamictin, usually used for Bipolar Disorder.
Stilnox is a sleeping med, designed not to last more than 4 hours or so, to avoid having people wake up with a hangover the next morning.
I'm not sure about the letter writing on the ASSUMPTION that there's something forgotten and lurking in your past the research evidence isn't really in support of such methods and assumptions, though Cognitive-Behaviour Therapy CBT can be very useful for depression, and has been validated by good research.
But then at the end of your message, you mention having been on Convulex and Zymprexa PRIOR to 3 months ago, suggesting both a long-lasting set of problems, not particlarly related to the recent stressors, and they're meds definitely useed for Bipolar Disorder, no stress or even simple depression.
And those sorts of combinations should not usually be prescribed by a GP except on the advice of a specialist psychiatrist.
Were you not perhaps diagnosed with Bipolar Disorder some time ago ? And have you not ( I'd really hope so ) been seen and treated by a good local psychiatrist for some time ? If so, return to the psychiatrist for a re-assessment ; if not, then see one soon.
The sort of situation you are describing sounds complex and its treatment certainly has been, and should be reviewed and controlled by a proper psychiatric specialist, as it is well beyond GP terrritory. With the right expertise, this should be able to be gotten back into control, leaving you much happier and better able to deal with these stresses
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.